Format

Send to

Choose Destination
Nat Rev Nephrol. 2011 Jun 28;7(8):478-84. doi: 10.1038/nrneph.2011.74.

Azathioprine-related myelosuppression in a patient homozygous for TPMT*3A.

Author information

1
Southern Arizona Veterans Affairs Health Care System, 3601 South 6th Avenue, Tucson, AZ 85723, USA. budhirajap@yahoo.com

Abstract

BACKGROUND:

A 50-year-old man who had received a simultaneous pancreas and kidney transplant 9 years earlier developed pancytopenia 3 weeks after starting azathioprine therapy to treat worsening proteinuria suspected to be caused by sirolimus.

INVESTIGATIONS:

Laboratory tests, including complete blood counts, measurement of serum levels of vitamin B(12) and folate, liver function tests, virological assays, and thiopurine S-methyltransferase (TPMT) genotyping.

DIAGNOSIS:

Severe myelosuppression as a consequence of azathioprine therapy in a patient homozygous for the TPMT*3A allele.

MANAGEMENT:

Discontinuation of azathioprine, treatment with an erythropoiesis-stimulating agent, red blood cell transfusions, filgrastim (a granulocyte colony-stimulating factor analogue) and folic acid.

PMID:
21712851
DOI:
10.1038/nrneph.2011.74
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Nature Publishing Group
Loading ...
Support Center